Iowa, 2014

High Wind in Iowa, January 26, 2014

January 26, 2014 · NWS OAX · 6 events in 6 counties and zones

As a strong upper level storm system moved into the Great Lakes during Sunday January 26th, an arctic cold front swept through the central Plains. The cold front brought widespread blizzard conditions to parts of the northern Plains into the Upper Mississippi River Valley, but farther west, where snow cover was lacking, just strong north winds were experienced across western Iowa and eastern…

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

As a strong upper level storm system moved into the Great Lakes during Sunday January 26th, an arctic cold front swept through the central Plains. The cold front brought widespread blizzard conditions to parts of the northern Plains into the Upper Mississippi River Valley, but farther west, where snow cover was lacking, just strong north winds were experienced across western Iowa and eastern Nebraska. The winds peaked during the late afternoon and early evening across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 26, 2:45 PM CST, 15 minutes earlier.

Area forecast discussion, Jan 26, 2:45 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
245 PM CST SUN JAN 26 2014

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)
ISSUED AT 245 PM CST SUN JAN 26 2014

ARCTIC HIGH PRESSURE WILL BE THE DOMINANT FEATURE IN THE SHORT
TERM WITH TEMPERATURES THE PRIMARY FORECAST CONCERN.

ARCTIC COLD FRONT WAS JUST BEGINNING TO MOVE INTO NORTHERN PARTS
OF THE AREA AT 20Z. STRONG NORTHWEST WINDS ARE HELPING TO MIX LOW
LEVELS AND ALLOW TEMPERATURES TO CLIMB INTO THE LOWER AND MID 50S
EARLY THIS AFTERNOON IN ADVANCE OF THE COLD SURGE. TEMPERATURES
WILL CONTINUE TO FALL THROUGH THE NIGHT AS THE ARCTIC HIGH BUILDS
SOUTH WITH READINGS IN THE SINGLE DIGITS ABOVE OR BELOW ZERO BY
12Z. WIND CHILL ADVISORY WILL BE EXPANDED SOUTH TO THE KANSAS
BORDER FOR LATER TONIGHT INTO MONDAY MORNING. OTHERWISE...NO OTHER
CHANGE TO CURRENT HEADLINES.

COLD BUT DRY CONDITIONS FOR MONDAY THROUGH TUESDAY NIGHT AS HIGH
PRESSURE SETTLES OVER THE AREA WITH DECREASING WINDS DURING THE
DAY ON MONDAY. WARMER TEMPERATURES RETURN WEDNESDAY AS THE HIGH
SHIFTS TO THE SOUTHEAST AND NEXT SURFACE TROUGH MOVES INTO THE
PLAINS REGION.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 245 PM CST SUN JAN 26 2014

PCPN CHANCES AND TEMPERATURES WILL BE THE MAIN CONCERNS DURING THIS
PERIOD. THE 500 MB PATTERN WILL START OUT WITH WEST/NORTHWEST FLOW
IN OUR AREA...WITH A RIDGE ALONG 140-160W THAT SHOULD EXTEND TOWARD
THE NORTH POLE. SPLIT FLOW PATTERN IS EXPECTED TO ALLOW THE NORTHERN
BRANCH TO BRING SOME COLD AIR INTO OUR AREA...WHILE THE SOUTHERN
STREAM BRINGS IN SOME PACIFIC MOISTURE FROM THE SOUTHWEST LATER IN
THE WEEK.

MODELS ARE ONLY IN PRETTY GOOD AGREEMENT WITH THE LARGE SCALE
FEATURES BUT DIFFER ON TIMING OF SHORTWAVE ENERGY MOVING ACROSS THE
REGION. SO...HAVE FAIRLY HIGH CONFIDENCE THAT WE WILL HAVE A COUPLE
OF PCPN EVENTS IN THIS PERIOD...ITS JUST TOUGH TO SAY EXACTLY WHEN.
THE MOST LIKELY TIMES APPEAR TO BE WEDNESDAY NIGHT AND FRIDAY...BUT
ALSO POSSIBLY SUNDAY.

HIGHS SHOULD BE MAINLY 20S TO MID 30S. LOWS SHOULD BE MOSTLY 10 TO
20...BUT SOME SINGLE DIGITS WILL BE POSSIBLE NORTH AND SOME LOWER
20S POSSIBLE SOUTH.

PATTERN MAY ALSO REMAIN SOMEWHAT ACTIVE IN THE 7 TO 10 DAY PERIOD.

&&

.AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1117 AM CST SUN JAN 26 2014

COUPLE ISSUES OF INTEREST DURING THE FCST PD. FIRST IS BRIEF PD
OF CONDITIONS DETERIORATING LATE THIS AFTN AS WELL AS GUSTY NW
WINDS. RADAR TRENDS LAST COUPLE HOURS SHOWING AREA OF RETURNS
OVER SD MAKING A QUICK DASH SWD WITH INCOMING ARCTIC AIRMASS. MOST
LIKELY THAT PCPN TYPE WHEN IT ARRIVES AT KOFK WILL BE -SN
ACCOMPANIED BY BLSN/LIFR VSBYS LATE THIS AFTN. AS FOR
KOMA/KLNK...PCPN TYPE MORE PROBLEMATIC AS BRUNT OF COLD AIR MASS
WILL JUST BE ARRIVING. SUSPECT PCPN TYPE AT THOSE SITES WILL BE
-RA/SN MIX MAINLY LATE THIS AFTN AND MAYBE EARLY EVENING. NO
SIGNIFICANT ACCUM EXPECTED AT ANY TERMINALS.

NEXT...INTENSE SFC HIGH BUILDING SWD INTO THE CNTRL PLAINS WILL
ALLOW WINDS TO REMAIN QUITE STRONG OUT OF THE NW WITH GUSTS AROUND
45KT THIS AFTN THEN AROUND 30KT OVERNIGHT. WINDS WILL SUBSIDE THEN
BY 12Z MON MORNING.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HIGH WIND WARNING UNTIL MIDNIGHT CST TONIGHT FOR NEZ034-044-045-
     050>053-065>067.

     WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 10 AM CST MONDAY
     FOR NEZ011-012-015>018-031>034.

     WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR NEZ078-088>090-092.

     WIND CHILL ADVISORY FROM 3 AM TO 10 AM CST MONDAY FOR NEZ030-
     042>045-050>053-065>068-078-088>093.

     HIGH WIND WARNING UNTIL MIDNIGHT CST TONIGHT FOR NEZ068-091-093.

     HIGH WIND WARNING UNTIL MIDNIGHT CST TONIGHT FOR NEZ011-012-
     015>018-030>033-042-043.

IA...HIGH WIND WARNING UNTIL MIDNIGHT CST TONIGHT FOR IAZ043-055-056-
     069-079-080.

     WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 10 AM CST MONDAY
     FOR IAZ043-055-056.

     WIND CHILL ADVISORY FROM 3 AM TO 10 AM CST MONDAY FOR IAZ069-079-
     080-090-091.

     HIGH WIND WARNING UNTIL MIDNIGHT CST TONIGHT FOR IAZ090-091.

&&

SHORT TERM...FOBERT
LONG TERM...MILLER
AVIATION...DEE
Hazardous weather outlook, Jan 26, 4:26 AM CST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
426 AM CST SUN JAN 26 2014

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-270030-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
426 AM CST SUN JAN 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWEST WINDS 25 TO 40 MPH WILL SPREAD SOUTH ACROSS THE
AREA SUNDAY AFTERNOON AS AN ARCTIC FRONT MOVES ACROSS THE PLAINS.
WIND GUSTS MAY REACH 50 TO 60 MPH. A HIGH WIND WARNING WILL BE IN
EFFECT FOR MUCH OF THE OUTLOOK AREA THIS AFTERNOON THROUGH THIS
EVENING.

WIND CHILL VALUES WILL DROP TO 20 TO 29 BELOW ZERO LATE TONIGHT
OVER MUCH OF THE REGION AS WELL. THUS...A WIND CHILL ADVISORY
WILL BE IN EFFECT FOR MUCH OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

BITTER COLD WIND CHILLS OF 20 TO 29 BELOW LINGER MONDAY MORNING.
WIND CHILL TEMPERATURES COULD AGAIN REACH THE 20 TO 29 BELOW ZERO
RANGE TUESDAY MORNING ACROSS NORTHEAST NEBRASKA AND WEST CENTRAL
IOWA.

SOME LIGHT SNOW WILL ALSO BE POSSIBLE WEDNESDAY NIGHT...THEN AGAIN
ON FRIDAY AS A COUPLE OF WEATHER SYSTEMS MOVE ACROSS THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DEWALD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Monona

When
January 26, 3:00 PM CST to 5:30 PM CST
Where
Monona forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
42.052, -95.960 (the zone’s center; the record gives no point)

High Wind, Harrison

When
January 26, 3:00 PM CST to 5:30 PM CST
Where
Harrison forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Wind speeds estimated from surrounding observing sites.

High Wind, Pottawattamie

When
January 26, 3:00 PM CST to 6:00 PM CST
Where
Pottawattamie forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

High Wind, Mills

When
January 26, 3:00 PM CST to 6:00 PM CST
Where
Mills forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS
Coordinates
41.034, -95.621 (the zone’s center; the record gives no point)

Wind speeds estimated from surrounding observing sites.

High Wind, Shelby

When
January 26, 4:00 PM CST to 6:30 PM CST
Where
Shelby forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

High Wind, Fremont

When
January 26, 4:00 PM CST to 6:00 PM CST
Where
Fremont forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.746, -95.605 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484818, 484819, 484821, 484822, 484820, 484823.